MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE®, 14V LI-ION BATTERY CLIP SET; Ventricular (assist) bypass

THORATEC CORPORATION HEARTMATE®, 14V LI-ION BATTERY CLIP SET; Ventricular (assist) bypass
Model Number 2865
Medical Device Problem Codes Disconnection (1171); Overheating of Device (1437); Electrical Power Problem (2925)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/12/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of atypical power cable disconnect and low voltage alarms was confirmed via analysis of the submitted log file; however, the reported event was not reproduced during testing of the returned 14v battery clip.The reported event of the smell of smoke coming from the 14v battery clip was not confirmed.A log file was submitted for review and data from the reported event date of 12mar2025 was reviewed.The log file captured atypical power cable disconnect alarms on (b)(6) 2025 at 18:23:56 and at 18:24:16 that were due to the relative state of charge (rsoc) voltage dropping to approximately 0 v.The atypical alarms occurred while connected to 14v batteries and occurred on the black power lead.No atypical low voltage alarms were observed in the log file; however, the observed fluctuations in the rsoc voltage could have resulted in atypical low voltage alarms.No other notable alarms were observed in the log file.The alarms did not affect the controller¿s ability to operate the pump at the set speed.Visual inspection of the returned 14v battery clip (lot number: 10340999), labelled ¿4¿, did not reveal any damage associated with the battery becoming overheated.The returned battery clip was functionally tested with a test system controller, a test 14v battery, and a mock circulatory loop with no issues observed or atypical alarms produced.The test battery was manipulated by hand within the returned battery clip and remained secure without any issues or atypical alarms produced.The root cause of the reported events could not be conclusively determined through this analysis.The device history records were reviewed and the records revealed that the heartmate 14v battery clip, lot number 10340999, was manufactured in accordance with manufacturing and qa specifications.The battery clip was shipped to the customer on 10jun2024.Heartmate 3 instructions for use section 7 ¿ ¿alarms and troubleshooting¿ and heartmate 3 patient handbook section 5 ¿ ¿alarms and troubleshooting¿ cover all alarms (auditory and visual), including power cable disconnect and low voltage alarms, and the actions to take if the issue does not resolve.Heartmate 3 instructions for use section 3 ¿ ¿powering the system¿ and heartmate 3 patient handbook section 3 ¿ ¿powering the system¿ addresses how to properly use the 14v battery clip.Heartmate 3 patient handbook section 6 "caring for the equipment" describes how to care for and clean all equipment, including the 14v battery clip.Additionally, section 10 entitled ¿safety checklists¿ instructs users to regularly inspect their accessories ¿ including their battery clips ¿ for damage, and to replace any equipment that appears damaged or worn.The patient handbook and the instructions for use caution the user to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was reported that the patient had a second low voltage alarm in the last month and the battery clips had been previously replaced.The patient also reported smelling smoke and burning plastic coming from their battery clips on the morning of (b)(6) 2025.Log files were submitted for review and captured a few unusual power cable disconnects while utilizing battery power.These alarms appeared to be the result of relative state of charge (rsoc) (battery data) invalid flags.These types of alarms are typically caused by a poor connection between the batteries and the clips.The voltage readings in the log appeared within normal parameters and the log did not contain any low voltage alarms.The cause of the alarms seemed to be due to poor connections between the batteries and the battery clips.The battery clips were exchanged and there was no adverse patient impact.The alarms resolved.

Brand Name
HEARTMATE®, 14V LI-ION BATTERY CLIP SET
Common Device Name
Ventricular (assist) bypass
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key21741303
Report Number2916596-2025-02072
Device Sequence Number9001734
Product Code DSQ
UDI-Device Identifier00813024010715
UDI-Public(01)00813024010715(10)10340999
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 04/01/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number2865
Device Catalogue Number2865
Device Lot Number10340999
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/21/2025
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/21/2025
Initial Report FDA Received Date04/01/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/21/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age46 YR
Patient SexMale
Patient Weight69 KG
Patient EthnicityNon Hispanic
Patient RaceWhite